Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 249, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2003, 4:36 AM EDT for Franklin County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 4:36 AM EDT (08:36 UTC)
- Expired
- Aug 2, 2003, 5:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Franklin County, KY
The radar
The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS53 KLMK 020836
SVRLMK
KYC073-020915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
436 AM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 515 AM EDT
* AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF FRANKFORT...OR ABOUT 34 MILES
NORTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FRANKFORT AROUND 445 AM EDT
FORKS OF ELKHORN AROUND 455 AM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3821 8503 3835 8498 3836 8476 3818 8473
3817 8490 3815 8501
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM EDT, 36 minutes earlier.
Area forecast discussion, Aug 2, 4:00 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EDT SAT AUG 2 2003 AREA OF SHOWERS/THUNDERSTORMS MOVING ACROSS FA HAVE BEEN HOLDING TOGETHER AS THEY MOVE EAST. PARTS OF THE AREA HAVE WEAKENED BUT STRONGER CELLS HAVE CONTAINED HAIL AND WIND GUSTS. ANALYSES INDICATE AREA OF NEGATIVE L.I.S HAVE BEEN MOVING EAST WITH STORMS. HAVE ADJUSTED EARLY MORNING POPS TO ACCOUNT FOR STORMS CONTINUING TO HOLD TOGETHER AS THEY MOVE INTO EASTERN PART OF FA. MAIN FORECAST PROBLEMS THIS MORNING ARE THE EXTEND OF THUNDERSTORMS THROUGH SUNDAY NIGHT...AND ITS EFFECT OF CLOUDS AND TEMPERATURES. MODELS GENERALLY CONSISTENT WITH OVERALL PATTERN BUT WILL LEAN TOWARD GFS THIS MORNING PER NCEP DISCUSSION. ...SHORT TERM (TODAY THROUGH TUESDAY)... AS MENTIONED ABOVE WILL KEEP LIKELY POPS FOR EARLY MORNING THEN DIMINISH FOR REST OF MORNING HOURS. WITH AFTERNOON HEATING THUNDERSTORMS SHOULD BECOME MORE LIKELY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS BEFORE DIMINISHING TOWARD DAYBREAK. WILL INCREASE POPS INTO LIKELY CATEGORY WITH UPPER LEVEL JET INFLUENCE AS UPPER LEVEL DIVERGENCE AREA ASSOCIATED WITH JET MOVES OVER CENTRAL KENTUCKY. WILL KEEP THUNDERSTORM CHANCES IN THE HIGH CHANCE CATEGORY ON SUNDAY AFTERNOON AS FRONT PUSHES INTO FA. HOWEVER DRYING BEHIND THE FRONT WILL BRING DIMINISHING CHANCES OF STORMS SUNDAY NIGHT. RAIN CHANCES FINALLY END MONDAY NIGHT INTO TUESDAY AS UPPER TROUGH MOVES EAST OF FA. CLOUDS AND SHOWERS WILL KEEP HIGH TEMPERATURES IN THE MID 80S ACROSS MOST OF FA WITH SOME UPPER 80S ACROSS SOUTH CENTRAL KENTUCKY AND LOWER 80S IN THE NORTHEAST NEAR LEX. MOS TEMPERATURES LOOK REASONABLE AND HAVE KEPT TEMPERATURES WITHIN A FEW DEGREES OF GUIDANCE...ALTHOUGH HAVE TRIMMED TEMPERATURES A FEW DEGREES... ESPECIALLY IN THE NORTHEAST...TODAY DUE TO ONGOING CONVECTION AND ANOTHER AREA OF SHOWERS/THUNDERSTORMS TO OUR WEST. HAVE MADE LITTLE IF ANY CHANGES TO EXTENDED FOR NOW. .LMK...NONE. SCHOLZ
Hazardous weather outlook, Aug 1, 10:20 PM EDT, 6 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 PM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS, HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 2, 3:04 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
304 AM EDT SAT AUG 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM BEAVER DAM KY MPH TSTM WIND GUST
08/02/03 OHIO SEVERAL TREES BLOWN DOWN
RLLocal storm report, Aug 2, 3:28 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
328 AM EDT SAT AUG 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM BEAVER DAM KY MPH TSTM WIND GUST
08/02/03 OHIO SEVERAL TREES BLOWN DOWN
0315 AM BOWLING GREEN KY .75 INCH HAIL
08/02/03 WARREN
RLLocal storm report, Aug 2, 4:03 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
403 AM EDT SAT AUG 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM HARDINSBURG KY MPH TSTM WIND GUST
08/02/03 BRECKINRIDGE POWER LINES DOWN
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:53 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Edmonson, Grayson | 37 min |
| Aug 2, 3:27 AM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson | 33 min |
| Aug 2, 4:04 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
| Aug 2, 4:14 AM EDT | Severe Thunderstorm Warning | LMK | Oldham, Shelby | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.